Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 111, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2011, 3:28 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2011, 3:28 PM MDT (21:28 UTC)
- Expired
- Jul 6, 2011, 4:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Arapahoe County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:56 PM MDT | HAIL 1 | 2 Ssw Deer Trail, CO | QUARTER, PEA AND RICE SIZE HAIL. RW+ SSE. |
| Jul 6, 3:58 PM MDT | HAIL 0.75 | 2 Sse Deer Trail, CO | |
| Jul 6, 4:05 PM MDT | HAIL 1 | 6 Sw Deer Trail, CO | 0.42 INCH RAINFALL IN LESS THAN 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:56 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WUUS55 KBOU 062128 SVRBOU COC005-039-062215- /O.NEW.KBOU.SV.W.0111.110706T2128Z-110706T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 328 PM MDT WED JUL 6 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO SOUTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 415 PM MDT * AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO HEN EGG SIZE. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF DEER TRAIL...OR 32 MILES NORTHWEST OF LIMON...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER TRAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 3959 10385 3937 10411 3945 10434 3964 10416 TIME...MOT...LOC 2128Z 235DEG 26KT 3953 10414 WIND...HAIL <50MPH 2.00IN $$
2 follow-up statements
489 WWUS55 KBOU 062155 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 355 PM MDT WED JUL 6 2011 COC005-039-062215- /O.CON.KBOU.SV.W.0111.000000T0000Z-110706T2215Z/ ELBERT CO-ARAPAHOE CO- 355 PM MDT WED JUL 6 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR SOUTH CENTRAL ARAPAHOE AND NORTH CENTRAL ELBERT COUNTIES... AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO HEN EGG SIZE. THIS STORM WAS LOCATED 3 MILES EAST OF DEER TRAIL...OR 29 MILES NORTHWEST OF LIMON...MOVING NORTHEAST AT 30 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER TRAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 3959 10385 3950 10396 3955 10424 3964 10416 TIME...MOT...LOC 2155Z 235DEG 26KT 3964 10393 WIND...HAIL <50MPH 2.00IN $$
646 WWUS55 KBOU 062212 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 412 PM MDT WED JUL 6 2011 COC005-039-062222- /O.EXP.KBOU.SV.W.0111.000000T0000Z-110706T2215Z/ ELBERT CO-ARAPAHOE CO- 412 PM MDT WED JUL 6 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ARAPAHOE AND NORTH CENTRAL ELBERT COUNTIES WILL EXPIRE AT 415 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. LAT...LON 3959 10385 3950 10396 3955 10424 3964 10416 TIME...MOT...LOC 2212Z 235DEG 26KT 3971 10380 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 6, 3:00 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT WED JUL 6 2011 .SHORT TERM...NOT MANY CHANGES FOR THE GRIDS PLANNED FOR THIS EVENING. DEEP CONVECTION THAT FORMED OVER THE FOOTHILLS IS MAKING ITS WAY ACROSS THE URBAN CCRRIDOR AND PALMER DIVIDE. PW VALUES 1.25-1.5 INCHES WITH DEWPOINTS RANGING FROM THE MID 50S TO LOWER 60S. AS FAR AS CAPES ARE CONCERNED...VALUES RAINGING FROM 1200 J/KG AT DENVER TO 2200 J/KG AT AKRON/ STORM MOTIONS 10-15 KTS. WILL CONTINUE THE FLASH FLOOD FOR ZONE 35 FOR THE BURN AREAS. WET MICROBURSTS WITH MAINLY HEAVY RAIN COULD SEE A FEW SEVERE STORMS WITH DAMAGING WINDS TO 60 MPH AND HAIL TO ONE INCH. ALL OF THIS ALREADY COVERED IN THE FCST SO NO CHANGES EXPECTED. SHOWERS AND THUNDERSTORMS WILL DECREASE AFTER MIDNIGHT BUT NOT DIMINISH ALTOGETHER. THE NAM12 INDICATES A WEAK CYCLONE OVER THE DENVER AREA THURSDAY MORNING WITH PLENTY OF BOUNDARY LAYER MSTR ADVECTING INTO THE URBAN CORRIDOR. WL ADD PATCHY FOG FOR LATE TONIGHT AND THURSDAY MORNING. ON THURSDAY THERE WILL BE SOME DECREASE IN THE PW VALUES...WITH VALUES STILL OVER ONE INCH. FCST CAPES LOWER THURSDAY AFTN...WITH VALUES FM 800-1100 J/KG. PROBABLY SLIGHTLY LESS COVERAGE ON THURSDAY BUT STORMS WILL LIKELY STILL PRODUCE BRIEF HEAVY RAIN...WITH SEVERE POTENTIAL MORE ISOLATED. .LONG TERM...THE UPPER AIR PATTERN WILL ALLOW MONSOONAL MOISTURE TO CONTINUE TO FLOW UP FROM THE SOUTHWEST THROUGH THE WEEKEND AT LEAST. THIS WILL TRANSLATE INTO A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE UPPER HIGH CENTER WILL BE OVER NORTHERN NEW MEXICO THURSDAY EVENING THEN SLOWLY DRIFT SOUTHEAST AS AN UPPER TROUGH MOVES OVER THE US/CANADIAN BORDER THROUGH SATURDAY. FLOW WILL BECOME SOUTHWEST ALOFT AS THE HIGH STAYS OVER THE LOWER MISSISSIPPI VALLEY AND TROUGHING OCCURS OVER THE WESTERN US. TEMPERATURES WILL REMAIN JUST AROUND NORMAL FOR THIS TIME OF YEAR. EXPECT MAXIMUMS IN THE UPPER 80S TO NEAR 90 OVER THE PLAINS AND IN THE MID 70S TO LOW 80S FOR THE MOUNTAINS. MINIMUMS WILL BE IN THE LOWER 60S FOR THE PLAINS AND IN THE MID 40S TO NEAR 50 FOR THE MOUNTAINS. MOISTURE WILL BE PREVALENT AS PRECIPITABLE WATER VALUES WILL BE BETWEEN 1 AND 1.5 INCHES OVER THE PLAINS WILL KEEP THE POTENTIAL OF HEAVY RAINS UNDER THE LIGHT TO MODERATE WINDS ALOFT. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AIRPORTS. COULD SEE BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 KTS. CIGS MAY DROP TO LESS THAN 4K FT WITH HEAVY RAIN SHOWERS. OTHER CONCERN AFTER 09Z WITH THE LOW CLOUDS AND FOG. MDLS INDICATE A WEAK DENVER CYCLONE WITH LOW LEVEL MOISTURE ADVECTING IN FROM THE EAST OVERNIGHT. POTENTIAL FOR IFR CIGS/VSBYS IN THE 10Z-14Z TIME FRAME. SCT-BKN MID LEVEL CIGS EXPECTED AFTER 18Z THURSDAY WITH ANOTHER ROUND OF THUNDERSTORMS WITH MDT TO HEAVY RAINFALL AFTER 21Z. && .HYDROLOGY...STRONGER THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN 45 MINUTES. MAIN THREAT FOR FLASH FLOODING WILL BE IN THE RECENT BURN AREAS SO WILL CONTINUE WITH A FLASH FLOOD WATCH FOR THE FOOTHILLS OF BOULDER AND LARIMER COUNTIES. SLIGHTLY LOWER THREAT ELSEWHERE WITH STORM MOTIONS OF 10-15 KTS ELSEWHERE. OTHER AREA OF CONCERN IS THE ST LOUIS/BIG THOMPSON CREEKS WHERE A QUICK HALF INCH MAY PRODUCE ADDITIONAL RISES. MOST RIVER AND STREAM FLOWS HAVE TRENDED SLIGHTLY LOWER IN THE LAST 24 HOURS AS TEMPERATURES COOLED SLIGHTLY AND SNOWMELT RATES DECREASED. MORE LOCALLY HEAVY RAINFALL MAY ADD TO RUNOFF ISSUES THIS AFTERNOON THROUGH TONIGHT. WATCHING SEVERAL ALREADY SWOLLEN CREEKS AND STREAMS THAT WOULD NOT BE ABLE TO TAKE MUCH MORE WATER. FLOOD ADVISORIES...BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON THURSDAY. ST LOUIS CREEK IN SOUTHEASTERN GRAND COUNTY UNTIL LATE THURSDAY EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE NORTHERN FRONT RANGE FOOTHILLS UNTIL 10 PM MDT THIS EVENING...ZONE 35. && COOPER/KRIEDERMAN
Hazardous weather outlook, Jul 6, 10:19 AM MDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1019 AM MDT WED JUL 06 2011 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1019 AM MDT WED JUL 06 2011 ...FLASH FLOOD WATCH NORTHERN FRONT RANGE FOOTHILLS FROM NOON UNTIL 10 PM MDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND POSSIBLE SEVERE WEATHER ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING. THE STRONGER STORMS ARE EXPECTED TO FIRE OVER THE MOUNTAINS AND FOOTHILLS BY MIDDAY. THEY WILL THEN SPREAD AND DEVELOP EASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN 30 MINUTES...ALONG WITH WIND GUSTS TO 60 MPH AND HAIL TO AROUND 1 INCH IN DIAMETER. THE HEAVIER RAINFALL RATES WILL BRING A THREAT OF FLASH FLOODING MAINLY TO THE RECENT BURN SCARS IN THE FRONT RANGE FOOTHILLS. HOWEVER...THE POSSIBLE INTENSE RAINFALL RATES MAY ALSO PRODUCE STREET FLOODING IN URBAN AREAS...AS WELL AS LEAD TO AN INCREASE IN STREAMFLOWS ALREADY SWOLLEN FROM SNOWMELT. A MORE MOIST AND UNSTABLE ENVIRONMENT WILL BRING THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WILL CONTINUE TO SEE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE PERIOD AS MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH OVER THE HIGH PRESSURE RIDGE NEARBY. FLOW WILL GENERALLY BE LIGHT SO STORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 1 PM THIS AFTERNOON. COOPER/KRIEDERMAN
In the hours before
Special weather statement, Jul 6, 2:00 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT WED JUL 6 2011
COZ036-062030-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
200 PM MDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
SOUTHWESTERN DOUGLAS COUNTY
AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED 3 MILES WEST OF WESTCREEK...OR 30 MILES NORTHWEST OF COLORADO
SPRINGS...MOVING EAST AT 20 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WESTCREEK.
LAT...LON 3913 10530 3918 10528 3918 10507 3913 10507
3913 10508
TIME...MOT...LOC 2000Z 276DEG 16KT 3914 10518The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:02 PM MDT | Special Weather Statement | BOU | Morgan | 28 min |
| Jul 5, 7:12 PM MDT | Special Weather Statement | BOU | Logan, Washington | 33 min |
| Jul 5, 7:29 PM MDT | Areal Flood Advisory | BOU | Morgan | 91 min |
| Jul 5, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 43 min |
| Jul 5, 8:33 PM MDT | Special Weather Statement | BOU | Phillips | 27 min |
| Jul 5, 11:07 PM MDT | Areal Flood Advisory | BOU | Grand | 36 hr |
| Jul 6, 3:48 AM MDT | Flash Flood Watch | BOU | Boulder, Larimer | 15 hr |
| Jul 6, 2:00 PM MDT | Special Weather Statement | BOU | Douglas | 30 min |
| Jul 6, 2:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 48 min |
| Jul 6, 4:02 PM MDT | Special Weather Statement | BOU | Weld | 28 min |
| Jul 6, 4:33 PM MDT | Tornado Warning | BOU | Logan, Weld | 42 min |
| Jul 6, 5:00 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 33 min |
| Jul 6, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Logan, Morgan, Washington, Weld | 39 min |
| Jul 6, 5:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Weld | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.